Nonuniform hyperbolicity for C 1-generic diffeomorphisms

  • Flavio AbdenurEmail author
  • Christian Bonatti
  • Sylvain Crovisier


We study the ergodic theory of non-conservative C 1-generic diffeomorphisms. First, we show that homoclinic classes of arbitrary diffeomorphisms exhibit ergodic measures whose supports coincide with the homoclinic class. Second, we show that generic (for the weak topology) ergodic measures of C 1-generic diffeomorphisms are non-uniformly hyperbolic: they exhibit no zero Lyapunov exponents. Third, we extend a theorem by Sigmund on hyperbolic basic sets: every isolated transitive set Λ of any C 1-generic diffeomorphism f exhibits many ergodic hyperbolic measures whose supports coincide with the whole set Λ.

In addition, confirming a claim made by R. Mañé in 1982, we show that hyperbolic measures whose Oseledets splittings are dominated satisfy Pesin’s Stable Manifold Theorem, even if the diffeomorphism is only C 1.


Periodic Orbit Lyapunov Exponent Invariant Measure Periodic Point Stable Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. [Ab]
    F. Abdenur, Generic robustness of spectral decompositions, Annales Scientifiques de l’École Normale Supérieure 36 (2003), 213–224.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [ABCDW]
    F. Abdenur, Ch. Bonatti, S. Crovisier, L. J. Dáz and L. Wen, Periodic points in homoclinic classes, Ergodic Theory and Dynamical Systems 27 (2007), 1–22.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [ABC]
    M.-C. Arnaud, Ch. Bonatti and S. Crovisier, Dynamiques symplectiques génériques, Ergodic Theory and Dynamical Systems 25 (2005), 1401–1436.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [AB]
    A. Avila and J. Bochi, A generic C 1 map has no absolutely continuous invariant probability measure, Nonlinearity 19 (2006), 2717–2725.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Boc1]
    J. Bochi, Genericity of zero Lyapunov exponents, Ergodic Theory and Dynamical Systems 22 (2002), 1667–1696.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [Boc2]
    J. Bochi, C 1-generic symplectic diffeomorphisms: partial hyperbolicity and zero center Lyapunov exponents, Journal of the Institute of Mathematics of Jussieu 9 (2010), 49–93.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [BocV]
    J. Bochi and M. Viana, The Lyapunov exponents of generic volume-preserving and symplectic diffeomorphisms, Annals of Mathematics 161 (2005), 1423–1485.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [BC]
    Ch. Bonatti and S. Crovisier, Récurrence et généricité, Inventiones Mathematicae 158 (2004), 33–104.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [BD]
    Ch. Bonatti and L. J. Dáz, Connexions hétéroclines et généricité d’une infinité de puits ou de sources, Annales Scientifiques de l’École Normale Supérieure 32 (1999), 135–150.zbMATHCrossRefGoogle Scholar
  10. [BDP]
    Ch. Bonatti, L. J. Diaz and E. Pujals, A C 1-generic dichotomy for diffeomorphisms: weak forms of hyperbolicity or infinitely many sinks or sources, Annals of Mathematics 158 (2003), 355–418.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [BDPR]
    Ch. Bonatti, L. J. Dáz, E. R. Pujals and J. Rocha, Robustly transitive sets and heterodimensional cycles, Astérisque 286 (2003), 187–222.Google Scholar
  12. [BDV]
    Ch. Bonatti, L. J. Dáz and M. Viana, Dynamics beyond uniform hyperbolicity, Encyclopaedia of Mathematical Sciences (Mathematical Physics), Vol. 102, Springer-Verlag, Berlin, 2004.Google Scholar
  13. [BGV]
    C. Bonatti, N. Gourmelon and T. Vivier, Perturbations of the derivative along periodic orbits, Ergodic Theory and Dynamical Systems 26 (2006), 1307–1338.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [BonV]
    Ch. Bonatti and M. Viana, SRB measures for partially hyperbolic systems whose central direction is mostly contracting, Israel Journal of Mathematics 115 (2000), 157–193.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [Bow]
    R. Bowen, Periodic points and measures for Axiom A diffeomorphisms, Transactions of the American Mathematical Society 154 (1971), 377–397.MathSciNetzbMATHGoogle Scholar
  16. [C]
    C. Conley, Isolated invariant sets and Morse index, CBMS Regional Conference Series in Mathematics, Vol. 38, American Mathematical Society, Providence, RI, 1978.zbMATHGoogle Scholar
  17. [DG]
    L. J. Dáz and A. Gorodetski, Non-hyperbolic ergodic measures for non-hyperbolic homoclinic classes, Ergodic Theory and Dynamical Systems 29 (2009), 1479–1513.MathSciNetCrossRefGoogle Scholar
  18. [DW]
    D. Dolgopyat and A. Wilkinson, Stable accessibility is C 1-dense, Astérisque 287 (2003), 33–60.MathSciNetGoogle Scholar
  19. [G]
    S. Gan, Horseshoe and entropy for C 1 surface diffeomorphisms, Nonlinearity 15 (2002), 841–848.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [H]
    S. Hayashi, Connecting invariant manifolds and the solution of the C 1 stability and Ω-stability conjectures for flows, Annals of Mathematics 145 (1997), 81–137; 150 (1999), 353–356.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [HPS]
    M. Hirsch, C. Pugh and M. Shub, Invariant Manifolds, Lecture Notes in Mathematics, Vol. 583, Springer-Verlag, Berlin, 1977.zbMATHGoogle Scholar
  22. [HT]
    V. Horita and A. Tahzibi, Partial hyperbolicity for symplectic diffeomorphisms, Annales de l’Institut Henri Poincaré. Analyse Non Linéaire 23 (2006), 641–661.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [K]
    K. Kuratowski, Topology II, Academic Press - PWN - Polish Sci. Publishers, Warszawa, 1968.Google Scholar
  24. [L]
    F. Ledrappier, Quelques propriétés des exposants caractéristiques, in École d’été de probabilités de Saint-Flour, 1982, Lecture Notes in Mathematics, Vol. 1097, Springer-Verlag, Berlin, 1984, pp. 305–396.CrossRefGoogle Scholar
  25. [M1]
    R. Mañé, An ergodic closing lemma, Annals of Mathematics 116 (1982), 503–540.MathSciNetCrossRefGoogle Scholar
  26. [M2]
    R. Mañé Oseledec’s theorem from the generic viewpoint, in Proceedings of the International Congress of Mathematicians (Warsaw, 1983), Vols. 1–2, 1984, pp. 1269–1276.Google Scholar
  27. [M3]
    R. Mañé, Ergodic Theory and Differentiable Dynamics, Springer-Verlag, Berlin, 1987.zbMATHGoogle Scholar
  28. [MP]
    C. Morales and M. J. Pacífico, Lyapunov stability of ω-limit sets, Discrete and Continuous Dynamical Systems 8 (2002), 671–674.MathSciNetzbMATHCrossRefGoogle Scholar
  29. [Pe]
    Ya. Pesin, Characteristic Lyapunov exponents and smooth ergodic theory, Russian Mathematical Surveys 324 (1977), 55–114.MathSciNetCrossRefGoogle Scholar
  30. [Pl]
    V. Pliss, On a conjecture of Smale, Differencialnye Uravnenija 8 (1972), 268–282.MathSciNetzbMATHGoogle Scholar
  31. [Pu1]
    C. Pugh, An improved closing lemma and a general density theorem, American Journal of Mathematics 89 (1967), 1010–1021.MathSciNetzbMATHCrossRefGoogle Scholar
  32. [Pu2]
    C. Pugh, The C 1+α hypothesis in Pesin theory, Institut des Hautes Études Scientifiques. Publications Mathématiques 59 (1984), 143–161.MathSciNetzbMATHCrossRefGoogle Scholar
  33. [R]
    D. Ruelle, A measure associated with Axiom A attractors, American Journal of Mathematics 98 (1976), 619–654.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [Si]
    K. Sigmund, Generic properties of invariant measures for Axiom A diffeomorphisms, Inventiones Mathematicae 11 (1970), 99–109.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [Y1]
    J. Yang, Ergodic measures far away from tangencies, preprint IMPA (2009).Google Scholar
  36. [Y2]
    J. Yang, Lyapunov stable chain recurrence classes, preprint IMPA (2008).Google Scholar

Copyright information

© Hebrew University Magnes Press 2011

Authors and Affiliations

  • Flavio Abdenur
    • 1
    Email author
  • Christian Bonatti
    • 2
  • Sylvain Crovisier
    • 3
  1. 1.Departamento de MatemáticaPUC-Rio de JaneiroRio de Janeiro RJBrazil
  2. 2.UMR 5584CNRS — Institut de Mathématiques de BourgogneDijon CedexFrance
  3. 3.UMR 7539CNRS — LAGAVilletaneuseFrance

Personalised recommendations